Snorting OxyContin can lead to nasal infections, tremors, damage to the septum, chest pains, breathing problems, and fatal overdose.
OxyContin is a brand medicine that contains the generic painkiller and opioid drug, oxycodone. Because it is a Schedule II narcotic, its potential for addiction and risks for an overdose are significant. Whether you snort or inject the drug, it is a dangerous substance any time it is abused.
Why OxyContin Is Dangerous
Like the brand drug Percocet, OxyContin is a brand name for the drug oxycodone, a semi-synthetic opioid manufactured from opium. When used medically, the drug relieves acute and chronic long-term pain.
As a controlled substance, the narcotic analgesic acts on the body’s senses, affecting how the body responds to pain. Variations of the drug come in a liquid solution as well as capsules and tablets of varying strengths. Both an immediate-release (IR) and extended-release (ER) version of the drug are available for use.
While IR versions of the drug are designed for short-term pain, ER formulations are administered for chronic long-term pain. Controlled-release (CR) oxycodone tablets are often used for cancer pain.
Because the drug is listed as a Schedule II controlled substance, it is considered highly addictive and therefore dangerous. Substances listed under this schedule are known to have a high risk for abuse and therefore can lead to physical and psychological dependence.
Besides OxyContin, other drugs that fall under this class include hydromorphone (Dilaudid), methadone, and fentanyl.
How Dangerous Is Snorting OxyContin?
Many people, who abuse OxyContin, do so by snorting it. Tablets are crushed into a powder, and the user then snorts that powder, using a rolled-up dollar bill, straw, or other device.
Snorting intensifies the high the user receives from the prescription medication. However, as noted, OxyContin is also a Schedule II narcotic, so it comes with its own set of risks, even when it is used as prescribed.
When the drug is snorted, it does not have to go through the GI tract, so it is released into the bloodstream immediately. This means the user experiences a much faster and more intense high.
People who snort OxyContin and other opioids often engage in a cycle of repeated abuse, snorting the drug at intervals. It’s easy to overdose in this manner, and overdose can be fatal.
Side Effects of OxyContin
Regardless of how OxyContin is taken, several risks are related to its use. Some of the adverse effects include the following:
- Drowsiness and dizziness
- Dry mouth
Serious Side Effects
Some of the above side effects may appear even when you use the drug as prescribed. Patients who recreationally use the drug may experience even more serious effects, including these:
- Shallow breathing
- Sexual problems
- Severe stomach upset and constipation
When the patient snorts the substance, any of the listed side effects are often amplified. Snorting may also lead to a sudden and life-threatening dip in blood pressure, slowed breathing, seizure, cardiac arrest, or death. Combining the drug with a depressant, such as alcohol, increases the overdose risk.
Side Effects Directly Related to Snorting the Drug
Other effects that result from snorting the drug include the following:
- Severe headaches
- Tremors and shaking
- Slurred speech
- Inability to breathe through the nostrils
- Moodiness and irritability
- Chest tightness
- Damage to the septum and nasal passage erosion
- Nasal infections
As people continue to snort the drug, they also increase their tolerance to the substance, so they need to take increasingly higher doses to feel the same effects. As doses increase, the potential for overdose rises as well. There is a fine line between the dose that causes an intense high and the one that leads to fatal overdose.
People who snort OxyContin are more likely to begin using “black market” pills, or they graduate to using heroin, which is often cheaper and easier to access. When substances are bought on the street, there’s no way to really tell what you are buying. You may end up getting an even more potent substance, like fentanyl, which can end in immediate death when snorted.
Can You Overdose From Snorting OxyContin?
Yes, an opioid overdose can easily occur when snorting OxyContin. If the pills you buy are laced with fentanyl, this risk is even higher. As noted, the risk of overdose further increases if you combine OxyContin with another depressant, such as alcohol.
Snorting compounds the chances of an overdose, as OxyContin then enters the bloodstream directly.
Signs & Risks of an Overdose
Taking too much OxyContin can lead to symptoms that warrant immediate medical attention. Patients may have problems with responding to touch or sound, or they may experience extreme drowsiness.
Other signs of an overdose include slowed breathing, a slowed heartbeat, or cold and clammy skin. Sometimes, the person may have fingertips or lips that appear bluish.
If you notice the signs of overdose, administer naloxone if you have it. This medication can be administered nasally, and it can immediately reverse an opioid overdose. You should still seek further medical attention for the person.
Get Help Now
Snorting OxyContin is a sign of a serious problem with opioid abuse. You can prevent overdose and other damage to your body by getting professional addiction treatment for Oxycontin abuse.
- Route of Administration for Illicit Prescription Opioids: A Comparison of Rural and Urban Drug Users. (October 2010). Harm Reduction Journal.
- Prescription OxyContin Abuse Among Patients Entering Addiction Treatment. (November 2009). American Journal of Psychiatry.
- Hydrocodone Snorting Leading to Hypersensitivity Pneumonitis. (July 2016). Baylor University Medical Center Proceedings.
- Comparison of Controlled-Release and Immediate-Release Oxycodone Tablets in Patients With Cancer Pain. (October 1998). Journal of Clinical Oncology.
- OxyContin Diversion and Abuse. (January 2001). National Drug Intelligence Center.
- Preventing an Opioid Overdose. Centers for Disease Control and Prevention.
- Naloxone for Opioid Overdose: Life-Saving Science. (June 2021). National Institute on Drug Abuse.